Jump to content

Improving Blood Flow To The Brain.


gjensen
 Share

Recommended Posts

I so not have a treatment plan established. What seams to my most limiting problem, is a lack of blood flow to the brain. I can tolerate my HR etc. when it is not excessively bad. I cannot tolerate being up right for lengths of time because of my head symptoms. If I push it and go to long, I pay for it for days. I also get a lot of symptoms as a result of it.

What can I do to improve the blood flow to my brain when I am upright?

Link to comment
Share on other sites

Biofeedback aimed at improving circulation, specifically focusing on increasing peripheral skin temperatures, has helped me in addition to the previous recommendations. You can get a biofeedback hand thermometer cheaply on Amazon.

Link to comment
Share on other sites

I appreciate all of the responses. This site has been helpful to me. I have not seen a sub specialist so it has been especially helpful.

Just understanding what is happening helps. Was looking at my legs this morning while standing. I can see me veins getting a lot bigger than they used to. The first time I really looked and noticed. Is this pooling?

Link to comment
Share on other sites

Have you tried the abdominal binder yet? I still plan on trying one soon as well. I know having O2 at home has helped me a lot but doesn't seem to be used by many others on here. My insurance never even questioned it when my doc prescribed it years ago so there was no problem getting it. Anything non-pharmaceutical that helps is always worth a shot :)

Link to comment
Share on other sites

When you are standing and see your leg veins looking like that and/or also your legs may turn red or purple for some. That usually is from blood pooling. Yep! Especially if you never noticed this before having POTS symptoms. Before my symptoms got bad My legs never used to change colors but now when I stand my lower legs turn red, feel heavy, and many times start to swell around the feet and ankles. Also the veins appear very prominent like you mentioned.

Link to comment
Share on other sites

  • 4 weeks later...

What does a biofeedback hand thermometer do?

It is not true for everyone, but for most people, hands and feet tend to be colder when circulation is out of whack. You attach the hand thermometer to your finger or toe and practice diaphragmatic breathing. This relaxes the body through allowing it to be more in parasympathetic mode than sympathetic mode most dysautonomiacs tend to be stuck in. As you relax, circulation improves, more blood gets to extremities such as hands and feet, and, as a result, the temperature will go up. The visual aid of the thermometer serves as reinforcement that you are indeed accomplishing something.

The idea is, eventually, you'll be able to improve circulation with breathing techniques anywhere and without the aid of a thermometer. After 5 months of twice daily practice, I find I have more control over my circulation in most situations, but there are some situations where my body is too out of whack for diaphragmatic breathing to be helpful. That said, it is helpful a large percentage of the time.

When I first started practicing it, after an hour or so of training in the office, my nose/face felt tingly and numb. I asked what was going on and the doctor explained my body is probably not used to blood getting around properly. This effect went away within a few days.

Link to comment
Share on other sites

Alpha 1 agonists and volume expansion via florinef. Most pots appear to have faulty alpha 1 or sympathetically mediated vasoconstriction causing reduced stroke volume and impaired cerebral perfusion.

biofeedback techniques would be about as likely to assist that as they would in treating multiple sclerosis or hypertension..

Link to comment
Share on other sites

Rama, I am having a bit of a quandary with that. I do want to try a mild vasoconstrictor. My concern has been that I tend to have high blood pressure when I am standing or trying to do anything. Slightly low otherwise.

I have not been tested, but I am doubting that my presentation is hyper. My blood pressure drops on a TTT. I think the HBP is part of the effort to get the blood up. The high blood pressure comes in short lived spells.

I am trying to rationalize the irrational, but I have become convinced that if I can improve this one point that my situation would be manageable.

The tachycardia is a burden but not disabling on it's own. The head symptoms that I have is disabling. I cannot do much when I am most symptomatic and driving is out of the question.

I have a laundry list of symptoms that I believe originates in one problem. Convincing a doctor is another matter. My neurologist thinks that I am having migraines and has subscribed Neurontin.

Regardless of what the truth is, something is going on upstairs.

Link to comment
Share on other sites

Biofeedback definitely isn't a treatment (for most), it's more of a lifestyle modification tool that can make life a little less miserable and give the patient back a bit of control.

Link to comment
Share on other sites

gjensen, POTS/dysautonomia results in lower blood flow to the brain and the main objective of virtually every POTS treatment is to increase blood flow to the brain. I am not sure I understand your high/lpw blood pressure issue. Do you sometimes have high BP when standing and other times low? Or is it high for a few minutes then becomes low and stays low? If you have tachycardia and high BP, you could discuss a beta blocker with your dr.

Link to comment
Share on other sites

Yogini, I did not explain that very well.

Supine, my blood pressure is normal. 110/70.

Standing, I initially have a drop. Then I often see a rise in BP and fluctuation.

The quandary I mentioned was related to a vasoconstrictor. I suspect that I would benefit but sense I do not have low blood pressure, my concern was that I would give myself high blood pressure.

What I suspect would help me the most is florinef and a mild vasoconstrictor.

Beta Blockers (or at least the one I tried) dropped my blood pressure too low even on very small doses. It also gave me a lot of trouble breathing. This beta Blocker was Bystolic.

Mestinon sends me for a ride. It is awful for me. It definitely over stimulates me, and gives me especially high blood pressure, and reliably makes my standing blood pressure even higher. As high has 180/120. It gives me the shakes and trouble breathing. My stomach, intestines, and esophagus spasms excessively. The feeling it gives is most uncomfortable.

I tolerate clonidine well. It is no HR fix for me, but it seams to keep things settled and I do not have any of my "spells" on it. I find that if I split the dose throughout the day, I get a more reliable benefit.

Right now I could not care less about he HR and Blood Pressure. For me it is tolerable. What is not tolerable and is debilitating is my head symptoms. At my worst (which seams more often than not), getting up for any length of time puts me down for a very long time. I do not faint, well I have, but that is not a concern. It is the head pain, numb cheeks, inability to think, dizziness etc. that can last for days.

I get some relief laying down, but obviously I cannot stay in this bed forever.

My largest challenge is getting a doctor on the same page with me.

Is there any mild vasoconstrictors that are safe, over the counter, and not a stimulant? I seam sensitive to stimulants right now. I would go back on the licorice and see if the combination of the two with clonidine and compression garments would be helpful.

Link to comment
Share on other sites

If your BP and/or HR aren't normal, that is likely linked to (or causing) the feeling in your head. Getting them in line may make you feel a lot better.

The mechanisms are so complicated and it's hard to know what meds will work until you actually try them. With beta blockers, sometimes you have to try a few different ones before you find one that works. You can also take a beta with a BP boosting drug like midodrine or florinef (or just wear strong compression hose) if the beta is lowering your BP too much. An SSRI (Paxil) helped me keep up my BP. Not saying that any of these are the right options for you; your doctor can help you think it through best.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...